The parent of a 12-month-old patient called my office recently and talked to one of my nurses. I had put the infant on antibiotics the previous day for an ear infection, and the baby woke up with a rash. The parent asked if we should diagnose the baby with an amoxicillin allergy and switch her to a different antibiotic. The answer was no. Instead, I saw the baby and determined she had a heat rash from the fever that had accompanied the ear infection.
It is difficult to diagnose drug allergies for a number of reasons. First, children commonly get rashes from viral infections and other causes (fever, insect bites, etc). Second, allergic reactions can manifest themselves with a variety of skin findings, some of which are hard to “pin down” as being allergic in nature. Third, most drug allergies can not be diagnosed by skin testing.
Over the years, I have seen a number of patients who were diagnosed with a drug allergy based on a phone conversation. This is not a good idea for two reasons. First, it is difficult to describe a rash over the phone. Second, given the importance of labeling a child as being allergic to a medication, doctors should have all the facts before making this determination.
Unfortunately, real life can complicate this process. Unless a child is having a severe reaction, it is problematic to send the family to an emergency room in the middle of the night to be assessed for a possible drug reaction. When you see the child the following morning, the rash may have disappeared or faded so much that it is impossible to make a diagnosis. However, because most people have cell phones days, taking pictures of the rash when it was at its worst may help in this situation.
If your child develops a rash while taking an antibiotic (or other medication), she should be seen to confirm or “rule-out” an allergic reaction. If your healthcare provider attempts to make a phone diagnosis, you should insist that the child be seen.